Oklahoma, 2022

Hail in Oklahoma, April 11, 2022

April 11, 2022 · NWS OUN · 8 events in 3 counties and zones

As a cold front stalled during the afternoon of the 11th, several supercells developed across southeast OK with very large hail reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

As a cold front stalled during the afternoon of the 11th, several supercells developed across southeast OK with very large hail reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 11, 3:24 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Apr 11, 3:24 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Norman OK
424 PM CDT Mon Apr 11 2022

...New SHORT TERM...

.SHORT TERM...
(This evening through Tuesday)
Issued at 424 PM CDT Mon Apr 11 2022

An active weather day is expected Tuesday. Moisture will spread
into the area ahead of a dryline. The dryline will separate two
potentially significant weather regimes, fire in the west and
severe storm potential in the east.

The wildfire concerns are going to be significant in western
Oklahoma west of the dryline with strong winds, very low humidity
and hot temperatures. This will be a particularly dangerous
wildfire situation with the potential of rapid fire spread and
the difficulty in fire fighting. The RFTI (Red Flag Threat Index)
reaches extreme levels in areas roughly west of a line from Alva
to Clinton to Hobart to Vernon. And anywhere west of the dryline
will have at least elevated if not critical conditions.

East of the dryline, the severe weather potential is much more
conditional. The airmass east of the dryline will become quite
unstable, but we will also fighting a capping inversion and
potentially some subsidence during the afternoon. So we do not
expect any development before 20-21Z at the earliest. And this cap
and subsidence may potentially suppress thunderstorm development
until the front moves through later in the night. But if we get a
storm (or a few storms) to develop near the dryline, the airmass
will be quite conducive to severe thunderstorms. But this is a
conditional risk. Have kept POPs fairly low initially (20 to 30
percent) given the lack of significant synoptic scale forcing
interacting with the dryline, and have kept an area of POPs less
than 20 percent but with isolated thunderstorms listed in the
weather grids. There will be somewhat higher chances southeast
with closer to the shortwave moving through north Texas.

Will not upgrade the High Wind Watch in northwest Oklahoma to the
a warning with this package, but that will be something that we
will be monitoring overnight.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 350 PM CDT Mon Apr 11 2022

For Tuesday evening (mainly through 9 pm) will keep a slight chance
of thunderstorms in the forecast along and east of Interstate
35.  Although storm coverage (if any) will be isolated/widely
scattered, storms will have the potential to produce mainly
large hail and damaging wind gusts.

A cold front will enter northwest Oklahoma around 3-6Z Wednesday.
A rather tight thermal gradient should result in wind gusts to
at least 40 mph for a few hours after frontal passage.  A little
unsure how for south and east these winds will occur as the front
moves south overnight. However, the wind shift and strong winds
will certainly be concerning, if large wildfires develop Tuesday
afternoon/early evening.

As the front encounters better moisture, a narrow band of showers
and thunderstorms may develop across central and southern Oklahoma
during the overnight/early Wednesday.  Much drier air will overspread
the western two-thirds of Oklahoma and northern Texas by mid to late
morning Wednesday.

Although the surface pressure gradient may relax Wednesday
afternoon, deep mixing will result in gusty west to northwest winds.
Very dry afternoon humidity will result in at least critical fire
weather conditions, especially along and west of a Cherokee to
Wichita Falls line.  A fire weather watch will be issue for this
area (Wednesday afternoon).

Surface winds will diminish quickly Wednesday evening.  With a very
dry air mass in place, temperatures will cool rather quickly.  A
freeze is possible for at least parts of western and northern
Oklahoma.  With light winds, even sheltered parts of central and
southern Oklahoma may approach freezing by early Thursday morning.

The wind will remain light Thursday morning but will shift to the
south and increase across western Oklahoma during the afternoon.
This may elevated fire weather conditions for a few hours Thursday
afternoon.

A westerly flow aloft is expected Friday into the late weekend,
before a trough moves across the northern Rockies and northern
Plains. This system may push some rather cool/cold air into the
southern Plains late weekend into early next week.

Moisture return into south central and eastern Oklahoma Friday into
early Saturday may result in showers and storms but confidence in
this scenario is not high. By Saturday afternoon/evening, a few
models have a warm front draped across northern Texas with an
approaching disturbance from the west. This may result in showers
and thunderstorms with severe storms possible. Other models have
this boundary farther south with a reduced risk of severe storms.

&&

.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT Mon Apr 11 2022

Stratus will develop and move into the area overnight as southerly
winds start to bring more low-level moisture into the area with
areas of MVFR and perhaps locally IFR conditions. There will also
be low- level wind shear with these increasing southerly winds
above the surface.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  55  86  53  67 /   0  10  20   0
Hobart OK         54  92  50  70 /   0  10   0   0
Wichita Falls TX  60  92  58  76 /   0  10   0   0
Gage OK           53  91  41  60 /   0   0   0   0
Ponca City OK     51  87  48  62 /   0  10  40  10
Durant OK         63  82  62  79 /  20  30  40  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning from 11 AM to 10 PM CDT Tuesday for OKZ004>006-
     009>011-014>017-021>023-033>038-044.

     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for OKZ004>006-009>011-014>017-021>023-033>038-044.

     High Wind Watch from Tuesday afternoon through Tuesday evening
     for OKZ004-005-009-010-014-021-033-034.

TX...Red Flag Warning from 11 AM to 10 PM CDT Tuesday for TXZ083>089.

     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for TXZ083>090.

&&

SHORT TERM...26
LONG TERM....06
AVIATION...26
Hazardous weather outlook, Apr 11, 11:02 AM CST, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1202 PM CDT Mon Apr 11 2022

OKZ004>048-050>052-TXZ083>090-121715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1202 PM CDT Mon Apr 11 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Fire Weather...
Elevated fire weather conditions are expected this afternoon
across western Oklahoma with very low humidity and gusty winds.

.Thunderstorms...
There is a slight risk of severe thunderstorms late this afternoon
and early this evening across southeast Oklahoma. The slight risk
area is southeast of a line from Coalgate to Madill. Hail up to
golf ball size of thunderstorm wind gusts of 60 mph will be
possible. Isolated thunderstorms may develop along a cold front in
southeastern Oklahoma this afternoon. The severe weather risk will
diminish rapidly early this evening as the front moves through
the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Fire Weather...
Extreme fire weather conditions are expected on Tuesday across
western Oklahoma and western north Texas due to very strong winds,
extremely low humidities, and hot temperatures. A Red Flag
Warning is in effect. All outdoor burning, and other activities
that could lead to fire starts, should be avoided.

Fire weather concerns will continue on Wednesday with gusty
northwest winds and very dry air across western Oklahoma.

.Thunderstorms...
There is an Enhanced Risk of severe storms Tuesday afternoon and
evening east of a line from Blackwell to Yukon to Duncan Oklahoma
to Henrietta Texas. To the west of the Enhanced Risk, there is
also a Slight Risk of severe storms east of a line from Wakita to
Lahoma to Lawton Oklahoma to Wichita Falls and Archer City Texas.
Thunderstorms may develop along and ahead of a dryline mid to
late afternoon. There will be a capping inversion in place that
will act against thunderstorm development, so there is some
potential that storms may not develop. However, if storms do
develop, the atmosphere will be conducive to severe
thunderstorms, including baseball size hail, thunderstorm wind
gusts of 60 to 80 mph, and isolated tornadoes.

.Strong Wind...
Southwest winds may gust between 50 and 60 mph on Tuesday across
far western and northwest Oklahoma. A High Wind Watch is in effect
for Tuesday afternoon.

Get graphics and more details at weather.gov/norman and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 11, 4:39 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Norman OK
539 PM CDT Mon Apr 11 2022

OKZ043-048-112315-
Coal OK-Atoka OK-
539 PM CDT Mon Apr 11 2022

...A strong thunderstorm will impact portions of southeastern Coal
and northern Atoka Counties through 615 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Coalgate, moving east at 40 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Coalgate, Stringtown, Lehigh, Wardville, Olney, Phillips, Atoka
Reservoir, Redden and Chockie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3440 9635 3458 9640 3468 9604 3468 9588
      3460 9588 3459 9584 3447 9580
TIME...MOT...LOC 2238Z 255DEG 34KT 3451 9629

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

30

The radar

The Norman radar (KTLX), 131 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Coal

When
April 11, 5:01 PM CST
Where
Coal County, 0.69 mi S of Coalgate
Measured
1 in hail
Reported by
Public
Coordinates
34.530, -96.220

Hail, Coal

When
April 11, 5:25 PM CST
Where
Coal County, 5.12 mi W of Coalgate
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
34.540, -96.310

Hail, Johnston

When
April 11, 5:30 PM CST
Where
Johnston County, 0.57 mi E of Bromide
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.420, -96.490

Hail, Coal

When
April 11, 5:30 PM CST
Where
Coal County, 3.16 mi ESE of Cottonwood
Measured
2.5 in hail
Reported by
Social Media
Coordinates
34.540, -96.150

Hail, Coal

When
April 11, 5:52 PM CST
Where
Coal County, 3.97 mi SW of Lehigh
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.430, -96.270

Hail, Atoka

When
April 11, 6:15 PM CST
Where
Atoka County, Atoka
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
34.380, -96.130

Hail, Atoka

When
April 11, 6:15 PM CST
Where
Atoka County, 3.58 mi NW of Tushka
Measured
1.75 in hail
Reported by
Public
Coordinates
34.360, -96.210

Hail, Atoka

When
April 11, 6:23 PM CST
Where
Atoka County, Atoka
Measured
2 in hail
Reported by
Public
Coordinates
34.380, -96.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019148, 1019149, 1019150, 1019151, 1019152, 1019153, 1019154, 1019155.